View the step-by-step solution to:

Question

Patient Profile

D.B. is a 61-year-old female who is brought to the emergency department

after fainting in the grocery store. She has a history of gastroesophageal reflux disease and hypertension. She is currently taking the following medications:

  • omeprazole (Prilosec) 20 mg PO daily before breakfast

  • captopril (Capoten) 50 mg PO twice daily

Subjective Data

  • States that all she remembers is that she was grocery shopping and felt some palpitations in her chest, shortness of breath, and dizziness. The next thing she knew, paramedics were putting her in an ambulance.

Objective Data

Physical Examination

  • Blood pressure 142/80, pulse 104, temperature 98.7° F, respirations 18

  • Heart rhythm regular with a grade II/VI murmur
  • Lungs have crackles in bilateral bases
  • Alert and oriented, cooperative

Diagnostic Studies

  • 12-lead ECG shows sinus tachycardia of 104, regular rate, no ST elevation or ectopy

  • Lab values
  • CBC
  • Hemoglobin      15 g/dL

  • Hematocrit        45%
  • WBC                 10,100/µL
  • Electrolytes
  • Sodium               139 mEq/L

  • Potassium         3.6 mEq/L
  •  CO2                  25 mEq/L
  • Chloride            99 mEq/L
  • Cardiac markers
  • CK-MB           2%

  • Troponin T       0.1 ng/mL
  • Troponin I        0.05 ng/mL
  • Cardiac natriuretic peptide markers
  • b-type natriuretic peptide (BNP) 110 pg/mL

Discussion Questions

  1. Based on the assessment findings, the health care provider suspects D.B. may have heart failure due to a cardiac valve disorder. What data would indicate this diagnosis?

  2. What health history information would you obtain from D.B.?
  3. When performing a cardiovascular assessment, what additional information regarding auscultation of the heart is important to document?
  4. If D.B. has mitral valve stenosis, where would it best be heard upon auscultation of the heart and with what part of the stethoscope?
  5. Based on the clinical manifestations that brought D.B. to the emergency department, the health care provider suspects she may also have a dysrhythmia so he orders Holter monitoring. He also orders an echocardiogram. Explain why these two diagnostic studies are ordered.

Follow-Up Appointment

At D.B.'s next office visit, she tells the health care provider that she has noticed she has been short of breath quite a bit lately. During her 48-hour Holter monitoring she had one episode of palpitations and dizziness, but she did not faint. The health care provider reviewed her Holter monitoring ECG and noted frequent episodes of atrial fibrillation with rates varying from 90-150 beats per minute. The health care provider compared the times of D.B.'s symptoms of palpitations and dizziness to the ECG readings and noted that the symptoms occurred when her heart rhythm was in atrial fibrillation at a rate of 220 beats per minute. He determines that D.B.'s heart rhythm going in and out of atrial fibrillation is the probable cause of her dizziness and syncopal episodes.

Recently Asked Questions

Why Join Course Hero?

Course Hero has all the homework and study help you need to succeed! We’ve got course-specific notes, study guides, and practice tests along with expert tutors.

  • -

    Study Documents

    Find the best study resources around, tagged to your specific courses. Share your own to gain free Course Hero access.

    Browse Documents
  • -

    Question & Answers

    Get one-on-one homework help from our expert tutors—available online 24/7. Ask your own questions or browse existing Q&A threads. Satisfaction guaranteed!

    Ask a Question
Ask Expert Tutors You can ask 0 bonus questions You can ask 0 questions (0 expire soon) You can ask 0 questions (will expire )
Answers in as fast as 15 minutes